Texas, 2021

Tornadoes and Flood in Texas, May 26, 2021

May 26, 2021 · NWS AMA · 18 events in 5 counties and zones

An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east. A couple of the storms became supercells, which were the cause of the 4 reported tornadoes on this date. The only tornado that encoutered damage indicators occurred in Perryton. This weak and small tornado received a rating of EF-0 with estimated wind speeds up to 75 mph. The longest tracked tornado, which occurred north of Gruver, was caught on video by multiple storm chasers with a path length approaching 1.9 miles. In addition to the tornados, these supercells produced large hail that in some instances were near or exceeded baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 1:37 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 26, 1:37 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
237 PM CDT Wed May 26 2021

.SHORT TERM...Today through Tomorrow Morning...

Satellite today has had an array of complications for us to
figure out what's going to happen with today's severe weather
chances. This morning we had low clouds which may have slowed our
ability to break the cap. Currently there are high clouds
streaming into the area from NM which may limit our ability to
reach convective temps. Obs show the dryline is starting to bulge
into the Panhandles over Bootleg to Adrian. Short range models
prog the dryline to further protrude and push to a line from just
west of Hereford to Sunray to Goodwell to Elkhart. Storms are
expected to fire off of the dryline, which seems reasonable as we
will have some uplift from a shortwave crossing the area around
mid-afternoon to help with any hindrances from the low clouds
earlier or current high clouds. We will be doing a 19Z special
sounding to see just how strong the cap is at AMA and how likely
we are to break it. The low clouds were stronger and held on
longer in the southeast TX Panhandle, so there may be stronger
capping in that area. Obs also show some low level convergence
from the southwest flow behind the dryline and the southeasterly
flow across the rest of the Panhandles. This may help to enhance
the potential for a cu field to develop around Umbarger to Boys
Ranch, which is also where the NamNest wants to develop the first
storms of the day. If the NamNest is the best model of the day, it
suggests we should see a slight cap still at 2 PM and that it
should erode by 4 PM. CAMS are in some agreement that the southern
TX Panhandle will see storms fire up today, but not all agree
with the possibility of storms splitting up and some going towards
the OK Panhandle. With the low clouds not in place up in the
northeast this morning and the high clouds just now coming across
that area, there is some likelihood that the cap there may be able
to break and see storms cross that portion of the area. Thus have
included pops to account for those models indicating storms going
that direction. CAMs have great instability for today with MLCAPE
of 1500 J/kg and MUCAPE of 4000 or more J/kg. DCAPE is forecast
to be around 1500 J/kg. Storm motion will again be fairly slow
today with 15-20 mph. LCLs have lowered today to be around 1000m
and 0-1km SRH is around 75-100 m2/s2. So today with all these
parameters, we will likely see hail of ping pong size with some
stronger storms able to reach upwards of 3 inch hail. Winds may
become 70-80 mph with collapsing storms or good downbursts.
Tornadoes will be possible today, especially around boundaries
where shear can increase. After the storms dive to the east and
exit the area, there will be another shot at a round 2 as storms
come in from the north overnight in the early morning hours.
Models are projecting those storms to enter the OK Panhandle
around 4 or 5 AM and dive southeast. These storms will be ahead of
the cold front that is expected to come into the Panhandles
starting around 8 AM. The cold front looks to sag into the area
through midday.

Beat

&&

.LONG TERM...Tomorrow Afternoon through Tuesday...

Active weather pattern continues for the Panhandles. Not everyone
will get a chance of showers and storms everyday, but throughout
the forecast period, there will be many chances for precipitation.

Starting tomorrow afternoon, strong to severe thunderstorms are
once again possible for a good portion of the combined Panhandles.
The main focal point for thunderstorm development would be in a
corridor ahead of equatorward moving cold front across the Texas
Panhandle by tomorrow afternoon. In-conjunction to the cold front,
the dryline, which we have been watching for several days now will
also contribute to the potential thunderstorms development. Setup
overall tomorrow is a bit tricky. If the front moves faster to
the south, or capped environment remains, or in some model runs,
outflow from storms further east that develops shifts unstable air
further south, the Panhandles could miss out on any thunderstorm
chances altogether. Some of the latest 26/12Z global and numerical
data try to paint this solution. The more aggressive CAMs/ECMWF
allow daytime heating to generate enough SBCAPE to break the cap
and form robust supercells and/or multicell clusters to form in
environment ahead of two aforementioned sfc boundaries. Very
large hail and damaging winds will be the main threat with MUCAPE
values around 3000 J/kg and sfc-6 km shear around 40 kts. Could
not even rule out a tornado just ahead of the cold front where the
best directional shear would be located. Best chance for this
kind of set up will be in the south central and southeastern TX
Panhandle. But again, this could happen if surface based
initiation can occur. There is still a chance the main cold front
moves too quickly or the environment is too capped to see any
severe storms. Will have to watch observation trends closely.

What does seem to be consistent in the latest data is the MLCAPE
values of 1000-2000 J/kg lingering through tomorrow night.
Although capped at the surface by tomorrow night, perturbations
moving ENE into the Panhandles in the wake of the cold front could
generate a second round of thunderstorms with large hail the main
threat. H850-700 theta-e advection will be prevalent, even after
the front passes due to the perturbations tapping into some
southerly flow. This will help keep mid levels unstable for
overnight convection. Watching observational trends closely. High
temperatures will peak ahead of the front with all of the
Panhandles ranging from the lower to upper 80s.

Residual chances for showers and thunderstorms continue through
the remainder of the forecast period. Perhaps some areas will get
a brief break from the precipitation during the day on Saturday as
the main dryline has not materialized after the latest round of
convection. Saturday night through Tuesday, several chances of
precipitation return to the Panhandles as latest 26/12Z global
model data tries to cut off a low over the SW CONUS and reinforce
its position with a Rex Block on the California coastline. This
may result in daily diurnal convection chances with southeasterly
surface flow returning and interacting with dryline in eastern
New Mexico. However, latest numerical data shows a more subtle
moisture source. Going throughout the long term forecast period,
thunderstorm chances are expected, but with each passing day, as
cooler temperatures are in store over the weekend into next week,
severe thunderstorms chances lower slightly each day.
Temperatures will stay below average Friday through the remainder
of May.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  85  58  71  57 /  30  20  30  40  10
Beaver OK                  63  84  52  74  54 /  40  10  20  20  10
Boise City OK              56  82  51  74  53 /  20  10  30  30  10
Borger TX                  64  90  59  76  59 /  20  20  30  40  10
Boys Ranch TX              64  88  59  75  57 /  10  10  30  40  10
Canyon TX                  63  86  58  73  56 /  30  20  20  40  10
Clarendon TX               65  85  59  70  58 /  50  30  40  40  20
Dalhart TX                 59  84  52  74  52 /   5  10  30  30  10
Guymon OK                  61  84  53  75  54 /  20  10  20  30  10
Hereford TX                63  89  59  77  56 /  30  10  20  40  10
Lipscomb TX                66  87  54  74  54 /  30  30  30  30  10
Pampa TX                   63  86  56  71  57 /  30  20  30  40  20
Shamrock TX                66  87  58  72  57 /  40  30  40  40  20
Wellington TX              67  87  60  74  58 /  30  30  40  40  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/29
Hazardous weather outlook, May 26, 1:35 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Wed May 26 2021

OKZ001>003-TXZ001>020-317-270745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles this
afternoon and tonight. Some of the storms may become severe with
large hail and damaging winds the main threats. A tornado is also
possible. Heavy rain could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
through Tuesday. Some of the storms may become severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 26, 3:28 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Wed May 26 2021

TXZ002-262200-
Sherman TX-
428 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL
500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sunray, or 21 miles southeast of Stratford, moving
northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3637 10173 3626 10162 3610 10162 3605 10176
      3606 10182 3614 10190
TIME...MOT...LOC 2128Z 222DEG 21KT 3619 10174

Ward
Special weather statement, May 26, 3:49 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT Wed May 26 2021

TXZ017-262215-
Randall TX-
449 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL COUNTY UNTIL
515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Umbarger, or 8 miles west of Canyon, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canyon, Umbarger and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3496 10217 3504 10217 3518 10209 3518 10208
      3502 10180 3488 10202
TIME...MOT...LOC 2149Z 213DEG 21KT 3500 10207

Ward
Local storm report, May 26, 4:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 NW WASHBURN           35.21N 101.63W
05/26/2021  M1.25 INCH       POTTER             TX   STORM CHASER

            MOSTLY HALF INCH TO QUARTER, A FEW HALF
            DOLLAR SIZE HAIL.

&&

BIEDA

The radar

The Amarillo radar (KAMA), 8 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Potter

When
May 26, 4:16 PM CST
Where
Potter County, 5.13 mi E of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.210, -101.630

Tornado, Hansford

When
May 26, 4:56 PM CST to 5:00 PM CST
Where
Hansford County, 6.27 mi NNW of Gruver to 6.18 mi NNW of Gruver
Rating
EFU
Path length
1.93 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.348, -101.457

The track of this tornado was not accessible by road as it moved|through a farm field, but was noted on radar and documented by|storm chasers in the area.

Hail, Carson

When
May 26, 5:14 PM CST to 5:29 PM CST
Where
Carson County, 3.5 mi SW of Panhandle to 0.89 mi SW of Panhandle
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.320, -101.430

Tornado, Hansford

When
May 26, 5:14 PM CST to 5:15 PM CST
Where
Hansford County, 6.92 mi N of Gruver to 6.13 mi N of Gruver
Rating
EFU
Path length
0.83 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.370, -101.394

The same storm that caused the first tornado north of Gruver|resulted in a 2nd over the same area about 20 minutes later. This|tornado was documented by storm chasers and noted on radar.

Hail, Hansford

When
May 26, 5:28 PM CST
Where
Hansford County, 5.58 mi NNE of Gruver
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
36.340, -101.350

Hail, Hansford

When
May 26, 5:33 PM CST to 5:38 PM CST
Where
Hansford County, 6.61 mi NNE of Gruver to 6.81 mi NNE of Gruver
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.360, -101.360

Hail, Carson

When
May 26, 5:40 PM CST
Where
Carson County, 0.69 mi N of Panhandle
Measured
2 in hail
Reported by
Public
Coordinates
35.360, -101.380

Hail, Carson

When
May 26, 5:49 PM CST to 5:53 PM CST
Where
Carson County, 3.95 mi SW of Panhandle to Panhandle
Measured
2.5 in hail
Reported by
Public
Coordinates
35.310, -101.430

Thunderstorm Wind, Potter

When
May 26, 5:56 PM CST
Where
Potter County, 0.56 mi E of (Ama)amarillo Intl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.710

Thunderstorm Wind, Hansford

When
May 26, 6:05 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Tornado, Ochiltree

When
May 26, 6:34 PM CST to 6:36 PM CST
Where
Ochiltree County, 4.25 mi NNW of Waka to 5.05 mi N of Waka
Rating
EFU
Path length
1.34 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.340, -101.065

The track of this tornado is not accessible by road, but was noted|on radar with it being reported or documented by trained spotters,|a sheriff's deputy and storm chasers in the area.

Hail, Carson

When
May 26, 6:39 PM CST
Where
Carson County, 4.84 mi N of Panhandle
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.420, -101.380

Hail, Ochiltree

When
May 26, 6:45 PM CST
Where
Ochiltree County, 8.06 mi WNW of Perryton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -100.940

Flood, Ochiltree

When
May 26, 7:05 PM CST to 7:47 PM CST
Where
Ochiltree County, 1.45 mi W of Perryton to 0.89 mi SW of Perryton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.403, -100.826

Spotter reported water over roadways.

Hail, Carson

When
May 26, 7:11 PM CST to 7:14 PM CST
Where
Carson County, 3.96 mi ENE of White Deer to 1.49 mi SSE of Skellytown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -101.120

Tornado, Ochiltree

When
May 26, 7:14 PM CST to 7:16 PM CST
Where
Ochiltree County, 1.03 mi S of Perryton to 1.18 mi SE of Perryton
Rating
EF0
Path length
0.95 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.385, -100.803

A tornado developed over south Perryton, staying on the ground for|2 minutes before lifting from a field just northeast of the local|golf course. Indicators of this tornado included damage to a sign,|garage doors being blown out, siding off of an apartment building|being blown off, a fence being blown over, and broken tree|branches. A brief video was also captured of the tornado which|helped establish the time of occurrence.

Hail, Ochiltree

When
May 26, 7:20 PM CST to 7:23 PM CST
Where
Ochiltree County, 2.07 mi N of Perryton to 3.92 mi SE of Twichell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.430, -100.800

Hail, Gray

When
May 26, 7:47 PM CST
Where
Gray County, 2.76 mi N of Pampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -100.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953324, 953352, 953325, 953354, 953329, 953326, 953327, 953328, 953343, 953344, 953358, 953346, 953330, 953323, 953331, 953361, 953333, 953335.